Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jul 26, 2019, 1:07 AM CDT for Itasca County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2019, 1:07 AM CDT (06:07 UTC)
- Expired
- Jul 26, 2019, 1:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Duluth, MN
County Itasca County, MN
The radar
The Duluth radar (KDLH), 127 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.5
The text
As transmitted.
060 WWUS83 KDLH 260607 SPSDLH Special Weather Statement National Weather Service Duluth MN 107 AM CDT Fri Jul 26 2019 MNZ025-026-035-260630- Northern Aitkin-North Cass-South Itasca- 107 AM CDT Fri Jul 26 2019 ...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA AND EAST CENTRAL CASS COUNTIES... At 106 AM CDT, a developing thunderstorm was near Remer, or 21 miles west of Grand Rapids, moving east at 25 mph. Pea size hail and occasional cloud to ground lightning can be expected with the developing thunderstorm. The developing thunderstorm will be near... Pokegama Lake around 130 AM CDT. Other locations impacted by the developing thunderstorm include Schoolcraft State Park, Tobique and Siseebakwet Lake. Seek shelter inside a sturdy building and away from windows until the developing thunderstorm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. The developing thunderstorm may intensify. Please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4701 9403 4718 9407 4729 9355 4702 9349 TIME...MOT...LOC 0606Z 260DEG 24KT 4711 9394 $$ JTS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 11:55 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 25, 11:55 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1155 PM CDT Thu Jul 25 2019 .SHORT TERM...(This evening through Friday night) Issued at 352 PM CDT Thu Jul 25 2019 A cold front was located over southeast Manitoba, northwest Minnesota, and portions of the eastern Dakotas late this afternoon. A cutoff low was trailing the cold front over Saskatchewan and Manitoba. Along and ahead of the boundary a moderately unstable airmass has developed with a ribbon of 2-3 kJ/kg MLCAPE oriented along the front. Storms have developed ahead of the front on the gradient of this instability gradient. Deep layer shear is modest, generally between 25 to 30 knots in the 0-6 km layer. Even so, storms pulse storms are possible with large hail and damaging wind gusts as the main severe weather threat. The storms will likely progress eastward and will affect the northern half of our forecast area this evening. The risk of severe weather will continue through this evening before storms weaken with the loss of daytime heating. Should storms remain intact through 06Z, a strengthening low-level jet over northwest Wisconsin and portions of the Minnesota Arrowhead may reinvigorate the storms during the early morning hours of Friday. The cold front will advance slowly across the Northland Friday afternoon and evening. Depending on the evolution of the storms tonight, and whether they linger through late Friday morning, there is a potential for another round of strong to severe storms Friday afternoon and evening. GFS and ECMWF guidance points to 1500-2000 J/kg of MLCAPE by afternoon with stronger bulk shear of 35 to 40 knots in the 0-6 km layer and 45 to 50 knots in the 0-8 km layer. Destabilization will be dependent on clouds and precip clearing out of the area by late morning. Large hail and gusty winds are possible once again, should sufficient instability develop. We agree with the SWODY2 Marginal Risk for severe storms, pending the evolution of tonight’s weather. Storms will clear out of the Northland Friday evening with clearing skies expected. .LONG TERM...(Saturday through Thursday) Issued at 352 PM CDT Thu Jul 25 2019 Mild this weekend with a chance for showers and storms late Sunday into early Monday, then dry and seasonable to below normal temperatures early to mid next week. It will be absolutely gorgeous early next week with dew points falling into the 40s and lows possibly touching the upper 30s on Tuesday morning in a few spots across northeast Minnesota! The rest of the week looks fairly dry - a weakening warm front may bring a low chance for precip mid-week, then a stronger cold front approaches late-week into next weekend with the next good chance for widespread precipitation. On the synoptic scale a weak mid/upper level ridge will build across the Upper Midwest and Great Lakes Saturday resulting in mainly sunny skies with near to above normal temperatures. A deepening mid-level shortwave trough will approach from the west across southern Canada, with a surface cold front extending down into the eastern Dakotas late Saturday into Minnesota on Sunday. Given the low level moisture advecting from the south ahead of the front and the slowing trend in the fronts arrival in run-to-run model trends, there may be sufficient large-scale lift and surface heating to break the cap and cause scattered to widespread showers and storms Sunday afternoon into Sunday night across the Northland. Very weak winds through the low and mid levels of the atmosphere and fairly limited instability will lead to weak storms with a slow storm motion, and at this point severe storms appear unlikely. Highs in the low 80s Saturday and Sunday. Some showers and storms may linger into Monday morning, then a strong area of high pressure builds in across the Great Plains and Upper Midwest associated with a mid/upper level shortwave ridge behind the trough. A broad upper high then builds across the Four Corners region mid-week, with the mid/upper level ridge building over the High Plains by late week. With a much cooler airmass in place across the Upper Midwest, temperatures will be near to below normal with dry conditions anticipated for much of the work week. Highs in the low to mid 70s Monday, then a gradual warming trend with highs in the mid 70s to low 80s through the rest of the work week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1151 PM CDT Thu Jul 25 2019 All kinds of cloud debris out there will make for a tough forecast particularly for flight conditions. Entire forecast depends on if more convection lights up in the next few hours as some models suggest along a rich convective boundary. So far, not enough organization to spark this off, so kept a mention in southern TAF sites. LLWS a bit of an issue in NW WI. Winds will be gusty again on Friday. && .MARINE... Issued at 1010 PM CDT Thu Jul 25 2019 A persistent southwest wind will lead to building waves along the North Shore. Waves may build as large as 3 to 5 feet north of Grand Marais, a Small Craft Advisory may be needed late tonight through Friday evening. Winds and waves gradually diminish into Saturday as an area of high pressure builds in. A chance for thunderstorms across western Lake Superior late today into tonight, then again Friday afternoon into Friday evening. A few strong to severe storms are possible. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 84 60 84 / 60 40 30 0 INL 62 80 56 82 / 60 50 20 0 BRD 64 87 62 86 / 50 10 0 0 HYR 62 82 61 85 / 50 50 40 0 ASX 64 84 63 86 / 50 50 40 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Huyck LONG TERM...JJM AVIATION...Wolfe MARINE...Wolfe
Hazardous weather outlook, Jul 25, 11:56 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1156 PM CDT Thu Jul 25 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-270500- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1156 PM CDT Thu Jul 25 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms will move through northern and central Minnesota into the Minnesota Arrowhead and northwest Wisconsin by late tonight. Some storms in northern and central Minnesota may be severe with large hail, damaging wind gusts, heavy rain, and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are possible Friday and Friday evening. Strong to severe storms are not out of the question, but will depend on skies clearing during the morning through early afternoon hours. There is a chance for thunderstorms Sunday into Sunday night across the Northland. Storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated tonight. LSZ121-140>148-270500- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1156 PM CDT Thu Jul 25 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight There is a chance for thunderstorms across much of western Lake Superior late this afternoon into tonight. A few storms could be strong to severe. These winds will lead to building waves along parts of the North Shore, especially north of Grand Marais. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Persistent southwest winds at 10 to 15 knots on Friday may lead to increasing wave heights on the north shore, especially north of Grand Marais. A Small Craft Advisory may be needed. Another chance for thunderstorms across western Lake Superior on Sunday afternoon into Sunday night. Severe storms are not anticipated. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 25, 11:40 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1140 PM CDT THU JUL 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 5 S ELY 47.84N 91.84W
07/25/2019 ST. LOUIS MN 911 CALL CENTER
TREE KNOCKED DOWN NEAR THE INTERSECTION OF
MN-1 AND ESTERBERG ROAD. TIME ESTIMATED BY
RADAR.
&&
WLSpecial weather statement, Jul 26, 1:07 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Duluth MN 107 AM CDT Fri Jul 26 2019 MNZ025-026-035-260630- Northern Aitkin-North Cass-South Itasca- 107 AM CDT Fri Jul 26 2019 ...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA AND EAST CENTRAL CASS COUNTIES... At 106 AM CDT, a developing thunderstorm was near Remer, or 21 miles west of Grand Rapids, moving east at 25 mph. Pea size hail and occasional cloud to ground lightning can be expected with the developing thunderstorm. The developing thunderstorm will be near... Pokegama Lake around 130 AM CDT. Other locations impacted by the developing thunderstorm include Schoolcraft State Park, Tobique and Siseebakwet Lake. Seek shelter inside a sturdy building and away from windows until the developing thunderstorm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. The developing thunderstorm may intensify. Please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4701 9403 4718 9407 4729 9355 4702 9349 TIME...MOT...LOC 0606Z 260DEG 24KT 4711 9394 JTS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:46 AM CDT | Special Weather Statement | DLH | Saint Louis | 29 min |
| Jul 26, 1:49 AM CDT | Special Weather Statement | DLH | Itasca | 26 min |
| Jul 26, 2:13 AM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
| Jul 26, 2:16 AM CDT | Special Weather Statement | DLH | Itasca | 29 min |
| Jul 26, 2:35 AM CDT | Special Weather Statement | DLH | Crow Wing | 25 min |
| Jul 26, 2:53 AM CDT | Special Weather Statement | DLH | 37 min | |
| Jul 26, 2:56 AM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| Jul 26, 3:01 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 44 min |
| Jul 26, 3:28 AM CDT | Special Weather Statement | DLH | Aitkin | 32 min |
| Jul 26, 3:36 AM CDT | Special Weather Statement | DLH | Lake | 24 min |
| Jul 26, 3:48 AM CDT | Special Weather Statement | DLH | Mille Lacs | 27 min |
| Jul 26, 4:01 AM CDT | Special Weather Statement | DLH | Carlton | 29 min |
| Jul 26, 4:34 AM CDT | Special Weather Statement | DLH | Carlton | 26 min |
| Jul 26, 7:34 AM CDT | Areal Flood Advisory | DLH | Pine | 3 hr |
| Jul 26, 3:07 PM CDT | Special Weather Statement | DLH | Koochiching | 8 min |
| Jul 26, 3:41 PM CDT | Special Weather Statement | DLH | Itasca | 19 min |
| Jul 26, 4:09 PM CDT | Special Weather Statement | DLH | Saint Louis | 21 min |
| Jul 26, 4:18 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 42 min |
| Jul 26, 4:48 PM CDT | Special Weather Statement | DLH | Saint Louis | 12 min |
| Jul 26, 4:58 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 32 min |
| Jul 26, 5:09 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 51 min |
| Jul 26, 5:31 PM CDT | Special Weather Statement | DLH | Lake | 14 min |
| Jul 26, 5:40 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 50 min |
| Jul 26, 5:48 PM CDT | Special Weather Statement | DLH | Pine | 12 min |
| Jul 26, 5:59 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 46 min |
| Jul 26, 6:29 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 61 min |
| Jul 26, 6:46 PM CDT | Special Marine Warning | DLH | 59 min | |
| Jul 26, 6:48 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 42 min |
| Jul 26, 6:57 PM CDT | Special Marine Warning | DLH | 48 min |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.